alexa Skin Reactions Associated to Phenytoin Administration: Multifactorial Cause

OMICS International organises 3000+ Global Conferenceseries Events every year across USA, Europe & Asia with support from 1000 more scientific societies and Publishes 700+ Open Access Journals which contains over 50000 eminent personalities, reputed scientists as editorial board members.

Skin Reactions Associated to Phenytoin Administration: Multifactorial Cause

Purpose: Cutaneous reactions can be associated with phenytoin administration. Such reactions can be explained by the formation of reactive species (arene oxide and quinones) capable of interacting covalently with cell macromolecules during phenytoin metabolism. Enzymes involved in reactive species detoxification are polimorphically expressed in humans. A genetic abnormality leading to a defective microsomal epoxidase hydrolase (main detoxification enzyme) activity could be one of the causes leading to this kind of adverse effect, but not the only one. The purpose of this study was to give a deeper insight into the main causes leading to skin reactions.

Methods: Cutaneous reactions experienced by some healthy volunteers enrolled in a pharmacokinetic study of phenytoin were analyzed in depth. The activity of the microsomal epoxidase enzyme was determined. Results: Six out of twelve healthy volunteers receiving phenytoin in multiple doses exhibited rash. More female subjects or volunteers with a rapid input of the drug and/or a faster phenytoin metabolism or defective microsomal epoxidase hydrolase activity experienced these cutaneous reactions.

Conclusions: Arene oxide metabolite seems to be the responsible entity for cutaneous reactions. The genesis of this adverse effect after phenytoin administration is multifactorial revealing that other risks factors (not only the genetic one) such as being a woman in the fertile life period or under contraceptive therapy, or a rapid drug input and /or a faster phenytoin metabolism could lead to a higher formation rate of the arene oxide.

Citation: Vázquez M, Fagiolino P, Alvariza S, Ibarra M, Maldonado C, et al. (2014) Skin Reactions Associated to Phenytoin Administration: Multifactorial Cause. Clin Pharmacol Biopharm 3: 125. doi: 10.4172/2167-065X.1000125

 
  • Share this page
  • Facebook
  • Twitter
  • LinkedIn
  • Google+
  • Pinterest
  • Blogger